[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Article
August 7, 1996

Risk of Operative Site Bleeding With Parenteral Ketorolac

Author Affiliations

Redmond, Wash

JAMA. 1996;276(5):372. doi:10.1001/jama.1996.03540050032014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —I read with interest the article by Dr Strom and colleagues1 regarding parental ketorolac and the risks of gastrointestinal and operative site bleeding. While I acknowledge the necessity of publishing such a postmarketing surveillance study, the conclusions are concerning.In particular, this article seems to indicate that there is a low risk of operative site bleeding with this medication. It is important to point out a study2 in the ear, nose, and throat literature that demonstrated an approximately 5-fold increase in postoperative hemorrhage in patients who had received ketorolac perioperatively for tonsillectomy and adenoidectomy vs control patients. That article2 indicates the necessity of double-blinded studies of this drug for specific types of surgical procedures. Ketorolac appears to prompt bleeding after surgery performed on mucosal surfaces (ie, nasal, sinus, and tonsil and adenoid procedures). I believe a warning should be given on labelling for this

References
1.
Strom BL, Berlin JA, Kinman JL, et al.  Parenteral ketorolac and risk of gastrointestinal and operative site bleeding: a postmarketing surveillance study . JAMA . 1996;275:376-382.Article
2.
Gallagher JE, Blauth J, Fornadley JA.  Perioperative ketorolac tromethamine and postoperative hemorrhage in cases of tonsillectomy and adenoidectomy . Laryngoscope . 1995;105:606-609.Article
×